Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Milwaukee, WI

August 25, 2003Kenosha County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 25, 2003, 7:59 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 7:59 PM CDT (00:59 UTC)
Expired
Aug 25, 2003, 9:00 PM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 49 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 260059
SVRMKX
WIC059-101-260200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
759 PM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RACINE COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 900 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KANSASVILLE...OR ABOUT 6 MILES WEST OF
  UNION GROVE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH CAPE AT 805 PM CDT.
  FRANKSVILLE AT 815 PM CDT.
  RACINE AT 820 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4273 8827 4257 8818 4265 8776 4284 8783

$$

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:00 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 25, 2:00 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT MON AUG 25 2003

FORECAST FORECAST ON SEVERE WEATHER POTENTIAL FOR TONIGHT.

THE STAGE IS SET FOR SEVERE WEATHER TONIGHT AS ABUNDANT MOISTURE
IS IN PLACE WITH DEWPOINTS IN THE 60S AND PRECIPITABLE WATER AMOUNTS
1.5+ ACROSS SOUTHERN WISCONSIN...PLUS STRONG RADIATIONAL HEATING
DRIVING CAPES TO 2000 PLUS AS CLOUDS CLEAR THIS AFTERNOON.

THE ACTORS TO DRIVE THE DRAMA ARE STRONG UPPER LEVEL DIVERGENCE
COUPLED WITH DAKOTAS COLD FRONT AND STRONG LOW/MID LEVEL WINDS IN
TO PRODUCE FORWARD PROPAGATING MCS WITH DAMAGING WINDS PER SPC
DISCUSSION. ANY EARLY STORMS WILL BE MAINLY LARGE HAIL AND HEAVY RAIN
PRODUCERS OUT AHEAD OF MCS. AND WITH INCREASING SHEAR...CAN NOT RULE
OUT AN ISOLATED TORNADO.

SO WILL BOOST GRIDS TO INCLUDE MENTION OF SEVERE POTENTIAL WITH
DAMAGING WINDS...HAIL AND HEAVY RAIN.

.MKX...NONE.

EISE
Hazardous weather outlook, Aug 25, 7:00 PM CDT, 59 minutes before
WIZ041-042-046-047-051>072-261000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. DAMAGING
THUNDERSTORM WINDS UP TO 60 MPH...LARGE HAIL...AND HEAVY RAINFALL
ARE POSSIBLE. THUNDERSTORMS ARE FORECAST TO BECOME MORE NUMEROUS
AFTER 9PM...ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE
COMBINATION OF A WEAK SURFACE TROUGH OF LOW PRESSURE...AMPLE
MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE...AND A FAVORABLE
UPPER LEVEL WIND FLOW...WILL LEAD TO THE POTENTIAL FOR SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE NEXT CHANCE FOR STRONG THUNDERSTORMS WILL BE THURSDAY NIGHT...AS
A VIGOROUS LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...TRACK
EAST FROM THE CENTRAL PLAINS.  THIS SYSTEM WILL SIGNAL A SHIFT
TOWARD COOLER WEATHER FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TONIGHT.

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:07 PM CDTSpecial Marine WarningMKX83 min
Aug 25, 8:07 PM CDTSpecial Marine WarningMKX83 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.